Alert archive / Kansas / River Flood Warnings in 2017

River Flood Warning 70, NWS Springfield, MO

August 5, 2017Bourbon County, Kansas

NWS Springfield, MO issued this river flood warning at Aug 5, 2017, 8:06 PM CDT for Bourbon County, Kansas. It took effect at Aug 6, 2017, 12:55 PM CDT. It was in force for 33 hr.

The area

The outline as issued.

The facts

Issued
Aug 5, 2017, 8:06 PM CDT (01:06 UTC)
In effect from
Aug 6, 2017, 12:55 PM CDT
Expired
Aug 7, 2017, 10:00 PM CDT
In force
33 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
Minor

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 98 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Osage River at Fulton (FTNK1).

Action stage
20 ft
Minor stage
22 ft
Moderate stage
25 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06917000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

499 
WGUS43 KSGF 060106
FLWSGF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
806 PM CDT Sat Aug 5 2017


...The National Weather Service in Springfield has issued a Flood 
Warning for the following rivers in Kansas...Missouri...

  Little Osage River at Fulton affecting Bourbon County.
  Little Osage River near Horton affecting Vernon County.
  Marmaton River near Nevada affecting Vernon County.
  Sac River near Caplinger Mills affecting Cedar County.


.This warning is based on rainfall amounts of 1 to 3 inches over the past 24
hours and future forecast precipitation amounts of 2 to 3 inches
during the next 24 hours near the river basins. If conditions 
warrant...additional rises or falls may occur based on future precipitation
and runoff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with property and livestock along the river should continue to 
monitor river conditions.Additional river information can be found on
our Advanced Hydrologic Prediction Service page at 
http://water.weather.gov/ahps2/ index.php?wfo=sgf 

&&

KSC011-061306-
/O.NEW.KSGF.FL.W.0070.170806T1755Z-170808T0300Z/
/FTNK1.1.ER.170806T1755Z.170807T0000Z.170807T0300Z.NO/
806 PM CDT Sat Aug 5 2017

...For the Little Osage River at Fulton...
* At 7:15 PM Saturday The stage was 3.1 feet. 
* Flood stage is 22.0 feet. 
* Minor flooding is forecast. 
* Forecast...The river will rise above flood stage by tomorrow early 
  afternoon and continue to rise to near 23.6 feet by tomorrow 
  evening. The river will fall below flood stage by tomorrow late 
  evening.
* Impact...At 25.0 feet...Moderate flooding begins at the gage site.  
  Farmland at the gage site becomes covered by flood waters, and 
  Highway 31, east of town becomes flooded. Highway 31, four miles 
  west of Fulton has flood waters reach four to six feet in depth. 

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Sun   Mon   Tue

Little Osage River Basin
  Fulton           22   3.1 Sat 07 PM  15.6   3.7   3.3

&&


LAT...LON 3802 9462 3789 9462 3800 9476 3804 9477
 

$$

MOC217-061306-
/O.NEW.KSGF.FL.W.0071.170806T1353Z-170809T2336Z/
/HTNM7.1.ER.170806T1353Z.170807T0000Z.170808T2336Z.NO/
806 PM CDT Sat Aug 5 2017

...For the Little Osage River near Horton...
* At 7:45 PM Saturday The stage was 25.8 feet. 
* Flood stage is 41.0 feet. 
* Minor flooding is forecast. 
* Forecast...The river will rise above flood stage by tomorrow 
  morning and continue to rise to near 44.1 feet by tomorrow evening.
  The river will fall below flood stage by Tuesday evening.
* Impact...At 45.0 feet...Moderate flooding begins at the gage site. 

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Sun   Mon   Tue

Little Osage River Basin
  Horton           41  25.8 Sat 08 PM  43.9  43.1  36.3


&&


LAT...LON 3800 9454 3801 9437 3795 9437 3794 9455
 

$$

MOC217-061306-
/O.NEW.KSGF.FL.W.0072.170806T1834Z-170811T0738Z/
/NVDM7.1.ER.170806T1834Z.170807T0600Z.170810T0738Z.NO/
806 PM CDT Sat Aug 5 2017

...For the Marmaton River near Nevada...
* At 7:45 PM Saturday The stage was 2.5 feet. 
* Flood stage is 20.0 feet. 
* Minor flooding is forecast. 
* Forecast...The river will rise above flood stage by tomorrow early 
  afternoon and continue to rise to near 25.1 feet by early Monday 
  morning. The river will fall below flood stage by early Thursday 
  morning.
* Impact...At 26.0 feet...Moderate flooding occurs at the gage site. 
  Flood waters affect the Old U.S. Highway 71 Bridge North of Nevada 
  and the south bound lane of Highway 71 near the junction of Douglas
  Branch and the Marmaton River.  

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Sun   Mon   Tue

Marmaton River Basin
  Nevada           20   2.5 Sat 08 PM  24.8  24.9  24.6


&&


LAT...LON 3793 9438 3791 9435 3784 9441 3785 9454
 

$$

MOC039-061306-
/O.NEW.KSGF.FL.W.0073.170807T0307Z-170809T0115Z/
/CMZM7.1.ER.170807T0307Z.170807T1200Z.170808T0115Z.NO/
806 PM CDT Sat Aug 5 2017

...For the Sac River near Caplinger Mills...
* At 7:45 PM Saturday The stage was 5.8 feet. 
* Flood stage is 16.0 feet. 
* Minor flooding is forecast. 
* Forecast...The river will rise above flood stage by tomorrow late 
  evening and continue to rise to near 18.3 feet by Monday morning. 
  The river will fall below flood stage by Monday evening.
* Impact...At 19.0 feet...Moderate Flood Stage. Flood waters reach 
  approximately three feet in depth at the Caplinger Mills 
  Campground.

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Sun   Mon   Tue

Sac River Basin
  Caplinger Mills  16   5.8 Sat 08 PM  18.3  12.7   7.4


&&


LAT...LON 3783 9384 3783 9381 3770 9372 3769 9377


$$
1 follow-up statement
099 
WGUS83 KSGF 060956
FLSSGF
Flood Statement
National Weather Service Springfield MO
456 AM CDT Sun Aug 6 2017

 ...The Flood Warning is cancelled for the following rivers in 
Kansas...
 
  Little Osage River at Fulton affecting Bourbon County
 ...The Flood Warning continues for the following rivers in 
Missouri...
 
  Little Osage River near Horton affecting Vernon County 
  Marmaton River near Nevada affecting Vernon County 
  Sac River near Caplinger Mills affecting Cedar County 
   
.Heavy rainfall over the last 24 hours will cause river levels to 
rise above flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.

Stay tuned to NOAA Weather Radio for later statements.

Additional river information can be found on our Advanced Hydrologic 
Prediction Service page at http://water.weather.gov/ahps2/ 
index.php?wfo=sgf 

&&

MOC217-070056-
/O.EXT.KSGF.FL.W.0071.170807T0600Z-170808T0600Z/
/HTNM7.1.ER.170807T0600Z.170807T0600Z.170807T0600Z.NO/
456 AM CDT Sun Aug 6 2017

...For the Little Osage River near Horton...
* At  4:45 AM Sunday The stage was 25.8 feet. 
* Flood stage is 41.0 feet. 
* Forecast...The river is expected to rise to near flood stage around
  midnight.
* Impact...At 41.0 feet...Minor flooding affects low lying areas near 
  the gage site and farmland along the river.  

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Mon   Tue   Wed

Little Osage River Basin
  Horton           41  25.8 Sun 05 AM  40.9  40.0  33.7


&&


LAT...LON 3800 9454 3801 9437 3795 9437 3794 9455

 

$$

KSC011-061026-
/O.CAN.KSGF.FL.W.0070.000000T0000Z-170808T0300Z/
/FTNK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
456 AM CDT Sun Aug 6 2017

The Flood Warning has been cancelled for  The Little Osage River at 
Fulton.* At  4:15 AM Sunday The stage was 3.8 feet. 
* Flood stage is 22.0 feet. 
* Forecast...The river will crest below flood stage at 13.3 feet this
  evening.


&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Mon   Tue   Wed

Little Osage River Basin
  Fulton           22   3.8 Sun 04 AM  10.0   3.5   3.2


&&


LAT...LON 3802 9462 3789 9462 3800 9476 3804 9477

 

$$

MOC217-070056-
/O.EXT.KSGF.FL.W.0072.170807T0243Z-170810T1430Z/
/NVDM7.1.ER.170807T0243Z.170808T1200Z.170809T1430Z.NO/
456 AM CDT Sun Aug 6 2017

...For the Marmaton River near Nevada...
* At  4:45 AM Sunday The stage was 2.8 feet. 
* Flood stage is 20.0 feet. 
* Minor flooding is forecast.
* Forecast...rise above flood stage by tonight and continue to rise 
  to near 22.8 feet by Tuesday morning.  The river will fall below 
  flood stage by late Wednesday morning.
* Impact...At 22.0 feet...Flood waters impact the county road west of 
  Nevada at the gage site. 

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Mon   Tue   Wed

Marmaton River Basin
  Nevada           20   2.8 Sun 05 AM  22.0  22.8  20.5


&&


LAT...LON 3793 9438 3791 9435 3784 9441 3785 9454

 

$$

MOC039-070056-
/O.EXT.KSGF.FL.W.0073.170807T0730Z-170808T2034Z/
/CMZM7.1.ER.170807T0730Z.170807T1200Z.170807T2034Z.NO/
456 AM CDT Sun Aug 6 2017

...For the Sac River near Caplinger Mills...
* At  4:45 AM Sunday The stage was 5.9 feet. 
* Flood stage is 16.0 feet. 
* Minor flooding is forecast.
* Forecast...rise above flood stage by around midnight and continue 
  to rise to near 16.9 feet by tomorrow morning.  The river will fall
  below flood stage by tomorrow afternoon.
* Impact...At 16.0 feet...Minor Flooding occurs at the gage site.  The
  campground at Caplinger Mills floods.

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Mon   Tue   Wed

Sac River Basin
  Caplinger Mills  16   5.9 Sun 05 AM  16.9  11.9   7.3


&&


LAT...LON 3783 9384 3783 9381 3770 9372 3769 9377

 

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at Aug 5, 6:30 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 5, 6:30 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
630 PM CDT Sat Aug 5 2017

.SHORT TERM...(This evening through Sunday)
Issued at 134 PM CDT Sat Aug 5 2017

Complicated forecast for this afternoon through Sunday with many
factors at play. An ongoing thunderstorm complex along and just
south of I-44 will continue to slowly move east southeast this
afternoon as the low level jet continues to remain and veer
slightly. Rainfall amounts of one to four inches has already
occurred from Crawford county east southeast to the Springfield
area. Flooding will continue to be possible given high rainfall
rates.

An outflow boundary from Branson back to Pineville back to Ponca
City will be key to additional development later this afternoon
and evening. An instability gradient is occuring along the
boundary and back to the west northwest. As additional shortwave
energy approaches from the west and interacts with this airmass,
showers and thunderstorms will develop along it and arc back to
the north into Kansas this evening and overnight. A strong low
level jet will redevelop tonight and pump lots of moisture back
into the area. A complex of showers and thunderstorms will develop
to the northwest of the area and move southeast tonight, possibly
affecting locations that have already experienced heavy
rainfall/flooding. The exact location of this complex is still
uncertain with some models potentially too far to the north given
the current ongoing boundary pushing through the area.

Regardless, precip rates overnight will be very high and
therefore flash flooding will continue to be possible. Storm total
rainfall amounts of 2-4 inches is likely in the watch area with
some locations receiving up to 8 inches. A few instances of "high
impact/very dangerous" flash flooding will be possible wherever
this storm complex tracks. Updated precip forecasts will be likely
through the evening into the overnight once the complex location
becomes better defined.

Also, if enough instability can develop this afternoon and
evening then a risk for severe storms will occur with large hail
and damaging winds the main threats. This could last into the
overnight hours. A high amount of shear exists for this time of
year therefore the severe risk will be monitored closely as well
for any changes.

Models continue to show the effective front along the Missouri
Arkansas border on Sunday therefore periods of showers and
thunderstorms could occur throughout the day before ending Sunday
night.

.LONG TERM...(Sunday Night through Saturday)
Issued at 202 PM CDT Sat Aug 5 2017

The heavy rain event then begins to wind down Sunday night as the
surface front stalls from about south-central Oklahoma to the
Missouri Bootheel. The upper level pattern remains quasi-zonal
through the remainder of the forecast period with weak impulses
moving through the upper level flow every couple of days.

While rainfall amounts are not expected to be as heavy as this
weekend...an additional inch of rain is possible from Tuesday into
next weekend as the surface front meanders across northern and
central Arkansas. Temperatures will remain below normal through
the period with daytime highs around 5-10 degrees below normal and
overnight lows around 5 degrees cooler than normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 630 PM CDT Sat Aug 5 2017

KSGF/KJLN/KBBG tafs: A break in the convective activity now being
seen at the TAF sites, with convection confined to central
Missouri where lower ceilings and visibilities are seen. Expect
VFR conditions at the TAF sites through much of the evening before
storms out over Kansas begin to work there way eastward bringing
showers and thunderstorms to much the area area later this
evening through Sunday morning. Expect MVFR to isolated IFR
conditions within the convection, mainly between 06Z and 18Z
Sunday. Conditions will improve back into the VFR flight category
as the storms push south of at least KSGF and KJLN, while KBBG
could see activity linger well into the afternoon.

Winds will remain gusty out of the southeast through the evening
with some gusts up to 25 knots. Winds may diminish somewhat later
tonight at KJLN and KBBG but with low level jet ramping up into
southwest Missouri will see some LLWS at KJLN late tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday evening for MOZ055>058-066>071-
     077>083-088>094.

KS...Flash Flood Watch through Sunday evening for KSZ073-097-101.

&&

SHORT TERM...Burchfield
LONG TERM...Gaede
AVIATION...Raberding
Hazardous weather outlook, Aug 5, 2:31 PM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
231 PM CDT Sat Aug 5 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
231 PM CDT Sat Aug 5 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Significant Flooding risk.
  Significant Lightning risk.

DISCUSSION...

 An area of showers and thunderstorms will continue to move
across the Missouri Ozarks this afternoon. An additional round of
showers and thunderstorms will occur Overnight. Very heavy
rainfall leading to flash flooding will continue to be possible
Today and Tonight. Storm total rainfall amounts of two to four
inches is likely in the Flash Flood Watch area with a few
locations receiving up to eight inches of rainfall by the time the
rainfall ends Sunday. A few instances of high impact/very
dangerous flash flooding is possible Overnight.

Strong to isolated severe storms will also be possible today and
tonight across the area. Large hail, damaging wind gusts and
cloud to ground lightning will be the primary risks with the
stronger thunderstorms. This threat will occur mainly along and
west of Interstate 49.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

 Widespread rainfall will be ongoing Sunday morning with residual
flooding likely. A few severe storms will be possible mainly
along the Missouri Arkansas border. Large hail and damaging wind
gusts will be the primary risks with the stronger thunderstorms.

  Additional thunderstorms are possible towards the end of next
  week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation will be possible Today and Tonight for severe
weather and flooding reports.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Local storm report, Aug 5, 2:51 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 PM CDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FLASH FLOOD      SPRINGFIELD             37.20N 93.29W
08/05/2017                   GREENE             MO   NWS EMPLOYEE

            EXCESSIVE RAINFALL CAUSED FLASH FLOODING ON ROADS IN
            SOUTHEAST SPRINGFIELD.

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:44 AM CDTAreal Flood WarningSGFBourbon, Cherokee, Crawford9 hr
Aug 6, 11:39 AM CDTAreal Flood AdvisorySGFBourbon, Cherokee, Crawford12 hr
Aug 6, 5:52 PM CDTDense Fog AdvisorySGFCherokee, Crawford15 hr

Nearby

River Flood Warnings in Kansas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.